Woman overcomes agonising eczema that blinded her: ‘Today, I am a normal person’

Anita Wong. (Photo: MEDIADRUMWORLD/MAGAZINEFEATURES.CO.ZA)
Anita Wong. (Photo: MEDIADRUMWORLD/MAGAZINEFEATURES.CO.ZA)

WARNING: GRAPHIC CONTENT

This woman’s skin underwent a radical transformation after she quit using topical steroids for the severe eczema she’d suffered from for years.

Anita Wong from Auckland in New Zealand was first diagnosed with eczema as a five-year-old.

Now aged 36, Anita has revealed that she spent her childhood feeling embarrassed because many children thought her condition was contagious.

“My parents and I were always finding ways to ‘fix’ my condition, and it was devastating each time remedies didn’t work for very long and we’d resort back to using steroids,” she said.

“It affected my confidence and social life a lot. The itch was crazy and from a young age I had insomnia.

“I never felt comfortable in my own skin and it just got worse over the years and this went on for 25 years.”

Anita Wong and her family
Anita Wong and her family. (Photo: MEDIADRUMWORLD/MAGAZINEFEATURES.CO.ZA)

On her countless visits to doctors, dermatologists and other specialists Anita was exposed to various medications, including anti-fungal and immunosuppressant creams, antibiotics and antihistamines.

The medications would work for just a short while before her eczema would flare up again.

She decided to stop using medication when she fell pregnant with her first child, Kingsley. “My eczema flared badly during this time,” Anita recalled.

“When I finally gave birth, I really needed a break, especially dealing with a newborn. Hence I went back to the doctors and was advised to use the steroids on my face, where the eczema was flaring the most,” she said.

Anita Wong
Anita Wong. (Photo: MEDIADRUMWORLD/MAGAZINEFEATURES.CO.ZA)

In 2011, after settling into motherhood, Anita decided to start using steroids again.

She was prescribed topical steroids by her doctor but had to stop using the medication in 2013 after developing cataracts in her eyes due to overuse of the medication.  

“Quickly, it calmed down and I had good skin for a few months. Eight months later, I was diagnosed with a cataract in both eyes.

“I was very upset, angry and shocked that topical steroids caused this, and it had got to a stage where I needed eye surgeries,” Anita said.

She was operated on in 2014 but was left with permanent damage, called aphakia, in her right eye.

“Now I only have good eyesight in my left eye and am aphakic in my right eye,” she said.

Anita Wong
Anita Wong. (Photo: MEDIADRUMWORLD/MAGAZINEFEATURES.CO.ZA)

Anita decided to wean herself off the topical steroid, but it came with excruciating pain and discomfort. The doting mom experienced extreme flaking, cracking and redness which would keep her up at night.

“The most difficult part was the vicious cycle of depression and insomnia brought on by the physical pain and itchiness. Some days just lying in bed breathing was physically painful,” she said.

Anita now hopes that her story will help other people who are reliant on steroids to cope with eczema.

“Now, I feel blessed. I feel free. I feel comfortable in my own skin and normal. I’ve learnt so much about my health, body and mind. I’m a much stronger and confident person now,” she said.

Anita Wong
Anita Wong. (Photo: MEDIADRUMWORLD/MAGAZINEFEATURES.CO.ZA)

“To anyone going through anything similar: this is your wake-up call, you’ll look back in a few years and appreciate your old self taking this detoxification journey. Never lose sight of your purpose and take it slowly when days are difficult.

“Today, I’m a normal person, which was something I wanted to feel like when I was a little girl.

“Not many people can imagine that a condition like eczema – just some dry skin, flaky skin, inflamed skin, weeping skin, or cracked skin – could have such a miserable impact on one's daily life.

“Looking back, it’s been a blessing and I’m very grateful to share my story to raise awareness on this topic.”

What is topical steroid withdrawal?

According to the US-based National Eczema Association, topical steroid withdrawal (TSW) takes place when the steroid is inappropriately used or overused and then stopped. The flare-up takes place especially in the face and genital area but isn’t limited to these areas.

Burning, stinging, and bright red skin are common features of topical steroid overuse and withdrawal, which takes place within days to weeks after discontinuation.

If you think you’re suffering from TSW, contact your health care provider. Once you’re diagnosed, your doctor will probably suggest that you discontinue the inappropriate use of topical steroids and provide supportive care.

Sources: Magazine Features, Metro, 7 News, Daily Mail